Alert archive / Iowa / River Flood Warnings in 2015
River Flood Warning 94, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Dec 21, 2015, 10:21 AM CST for Des Moines County, Henry County, Lee County, Iowa. It took effect at Dec 22, 2015, 8:00 AM CST. It was in force for 62 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2015, 10:21 AM CST (16:21 UTC)
- In effect from
- Dec 22, 2015, 8:00 AM CST
- Expired
- Dec 24, 2015, 9:49 PM CST
- In force
- 62 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Des Moines County, IA, Henry County, IA, Lee County, IA
The radar
The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Skunk River at Augusta (AGSI4).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05474000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Dec 21, 9:53 AM CST, 28 minutes earlier.
Area forecast discussion, Dec 21, 9:53 AM CST, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 953 AM CST MON DEC 21 2015 .UPDATE... ISSUED AT 952 AM CST MON DEC 21 2015 SURFACE LOW TRACKED OVER THE QUAD CITIES THIS MORNING AND WAS PUSHING INTO NORTHERN IL...AND IS EXPECTED TO BE OVER SOUTHERN LAKE MI BY LATE IN THE DAY. THE STRONGEST FORCING HAS ALREADY SHIFTED TO OUR EAST WITH DOPPLER RADAR INDICATING A RAPID DECREASE IN THE RAIN COVERAGE. A FEW THUNDERSTORMS OCCURRED EARLIER THIS MORNING MAINLY SOUTH OF HIGHWAY 34 BUT THESE HAVE PUSHED WELL TO THE EAST OF THE DVN CWA BY MID MORNING. TO THE NORTH OF THE CYCLONE PATCHY DENSE FOG WAS LOCATED MAINLY ALONG HIGHWAY 20 AND A SPECIAL WEATHER STATEMENT IS IN EFFECT UNTIL NOON TO COVER THAT SITUATION. PWAT'S THIS MORNING WERE NEAR AN INCH (0.91 AT KDVN AT 12Z/21) AND AS OF 9 AM THE NATIONAL WEATHER SERVICE OFFICE IN DAVENPORT HAS RECEIVED 0.92 INCHES OF RAIN...WITH BRIGHTON IA AT 0.91. A SWATH OF 1/2 TO NEAR 1 INCH OF RAIN EXTENDED FROM OTTUMWA TO THE QUAD CITIES. TEMPERATURES WERE QUITE MILD AHEAD OF A COLD FRONT THAT WAS IN OUR WESTERN CWA. READINGS WERE IN THE LOWER 50S AHEAD OF THE FRONT BUT WERE IN THE MID 30S BEHIND THE FRONT. AS THE FRONT ADVANCES EASTWARD TEMPERATURES WILL BE FALLING INTO THE 30S AND 40S ACROSS THE CWA. EXTENSIVE LOW STRATUS AND SOME DRIZZLE WILL REMAIN FOR MUCH OF THE DAY. THE WINTER SOLSTICE BEGINS THIS EVENING AT 1048 PM. UPDATE ISSUED AT 543 AM CST MON DEC 21 2015 SECONDARY VORT MAX ALONG WITH WHAT APPEARS TO BE A MCV-LIKE ROTATION HAS LEAD TO PRECIPITATION BLOSSOMING ACROSS THE AREA TODAY. THE SCATTERED THUNDER HAS DIMINISHED SO WENT BACK TO ISOLATED THUNDER. HAD TO INCREASE THE QPF AS AMOUNTS FROM 0.25 TO 0.50 INCHES LOOK POSSIBLE WITH THIS BAND. HAD TO ISSUE A SPS FOR PATCHY DENSE FOG FOR FAR NORTHERN PORTIONS OF THE CWA. RAIN SHOULD MOVE UP THERE AND SCOUR OUT THE FOG. COULD SEE FOG ALONG THE BOUNDARY THROUGH THE DAY. OTHERWISE NO CHANGES TO THE FORECAST WERE MADE. && .SYNOPSIS... ISSUED AT 341 AM CST MON DEC 21 2015 POTENT VORT MAX ROTATING THROUGH THE FLOW IS LEADING TO BLOSSOMING CONVECTION ACROSS WESTERN MO. THIS CONVECTION WILL MOVE TO THE ENE AT AROUND 35 TO 40 KTS THROUGH THE MORNING HOURS. THE VORT MAX WILL ALSO PULL A SURFACE LOW DIRECTLY OVER THE AREA THIS MORNING. A COLD FRONT WILL DRIFT ACROSS THE CWA THROUGH THE AFTERNOON. THIS LOW PRESSURE AND COLD FRONT WILL SERVE AS FOCI FOR TODAYS MAIN FORECAST CONCERN. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 341 AM CST MON DEC 21 2015 MAIN FORECAST CONCERN ARE THE THREATS FOR THUNDER AND RAIN THROUGHOUT THE DAY AS THE MODELS HAVE A SLOWER MOVEMENT OF THE SFC BOUNDARY ACROSS THE AREA. TRENDING IN THE MODELS HAVE SLOWED THE BOUNDARY IN OUR WEST LEADING TO THE AREA BEING IN THE WARM SECTOR LONGER. THIS WILL LEAD TO WARMER TEMPS TODAY AND A BETTER CHANCE FOR THUNDER THROUGH THE LATE MORNING. AT 12Z TODAY...EXPECT THUNDERSTORMS TO BE SCATTERED ACROSS MOST OF THE CWA. DOWNSTREAM OBS SHOW THAT MOST PEOPLE WILL HEAR THUNDER THIS MORNING DURING THE COMMUTE. RAISED TEMPS TO MATCH THE DETERMINISTIC MODELS WHICH SEEM TO BE DOING MUCH BETTER THAN THE STATISTICAL MODELS WITH THE SYSTEM. THE ONLY MODEL THAT IS SUFFERING IS THE NAM WHICH REMARKABLY IS THE LEAST DRY OF ALL MODELS. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA AS TROF AND LOW PULLS OUT OF THE AREA. IT LOOKS TO BE THROUGH THE QC A LITTLE AFTER 18Z. ONCE THIS MOVES THROUGH TEMPS AND DEWPOINTS SHOULD DROP. TEMPS TONIGHT WILL BE JUST BELOW OR AT FREEZING WITH QUIET WEATHER. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 341 AM CST MON DEC 21 2015 TUESDAY... THE FIRST FULL DAY OF ASTRONOMICAL WINTER... WILL BE FAR FROM WINTER-LIKE FEATURING MORE OF SAME SEASONABLY MILD TEMPS WE/VE BECOME SO ACCUSTOMED TO ENJOYING WITH WIDESPREAD 40S ON GUSTY SOUTHERLY WINDS BY AFTERNOON UNDER PARTLY-MOSTLY CLOUDY SKIES. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT... ANOMALOUSLY STRONG UPPER LEVEL JET WILL SHIFT INLAND ACROSS PORTIONS OF THE PACIFIC NORTHWEST AND GREAT BASIN HELPING TO CARVE OUT BROAD WESTERN INTO CENTRAL CONUS LONGWAVE TROUGH. COUPLING WITH STRENGTHENING MIDWEST TO GREAT LAKES JET LIKELY TO INDUCE SURFACE CYCLONE LIFTING UP ACROSS THE AREA SITUATED NEAR LOW TO MID LEVEL BAROCLINIC ZONE. STRONG WARM ADVECTION AND STRENGTHENING RETURN FLOW AHEAD OF CYCLONE TO AID IN TRANSPORTING GULF MOISTURE RAPIDLY NORTHWARD WITH PW/S SHOWN BY SEVERAL MODELS TO CLIMB INTO 0.75 INCH TO 1.25 INCH RANGE OR 2+ SD ABOVE CLIMO BY WEDNESDAY AM... AN ALL TOO FAMILIAR SIGNAL THIS FALL. ATTIM IT LOOKS LIKE FORCING AND MOISTURE COME TOGETHER TO SUPPORT SIGNIFICANT RAMPING UP OF PRECIP COVERAGE TOWARD 12Z WEDNESDAY AND THROUGHOUT THE DAY ON WEDNESDAY. FORCING DOES NOT LOOK OVERLY STRONG AND THUS FOR QPF THINKING WIDESPREAD 0.25 TO 0.75 INCH AMOUNTS IN GENERAL. LOCALLY HIGHER AMOUNTS IN EXCESS OF 1 INCH CANNOT BE RULED OUT MAINLY SOUTHEAST HALF OF CWA WHERE SOME CONVECTIVE SIGNAL IS SHOWN WITH SUFFICIENT ELEVATED INSTABILITY WITH NEGATIVE 850-500 MB THETA-E LAPSE RATES. THIS AMOUNT OF RAIN ON SATURATED SOILS LIKELY LEAD TO RUNOFF WHICH COULD AGGRAVATE ONGOING RIVER FLOODING... AS WELL AS YIELD RENEWED BOUTS OF PONDING OF WATER ON STREETS AND IN LOW-LYING AREAS AND ELEVATED CREEK/STREAM LEVELS. TEMPS TUESDAY NIGHT SHOULD NOT DROP OFF MUCH FROM HIGHS AND THEN CONTINUE RISING OVERNIGHT IN STRENGTHENING WARM ADVECTION REGIME. DESPITE CLOUDS AND RAIN WEDNESDAY HIGHS THROUGH ADVECTIVE PROCESSES LOOK TO SURGE MAINLY INTO THE UPPER 40S TO MID 50S SOME 15 TO 25 DEGS ABOVE NORMAL. CANADIAN MODEL OUTLIER WITH DEEP SFC CYCLONE TRAVERSING ACROSS CWA WEDNESDAY NIGHT BUT NOT SEEING SUPPORT VIA UPPER JET... THUS FORECAST TRENDS TOWARD DRYING OUT WEDNESDAY EVE WITH INCOMING BOUT OF SURFACE RIDGING RESULTING IN COLDER OVERNIGHT LOWS IN THE 20S/30S. THURSDAY AND THURSDAY NIGHT... SMALLER AMPLITUDE WAVE(S) EMBEDDED IN SOUTHWEST FLOW AHEAD OF DIGGING WEST COAST ENERGY GIVING MODELS FITS WITH BELOW AVERAGE RUN TO RUN CONSISTENCY. 00Z GFS DEPICTS A MORE AMPLIFIED ENERGY PACKET AND CONSEQUENTLY IS MORE GENEROUS WITH LIGHT QPF ACROSS WESTERN THROUGH CENTRAL IA STAYING MAINLY NORTHWEST OF CWA TRACKING WITH THE WAVE. IT LARGELY SEEMS TO BE AN OUTLIER ON STRENGTH AND THUS OUR FORECAST TRENDS TOWARD WEAK SURFACE RIDGING AS DOMINANT FEATURE YIELDING A MAINLY DRY CHRISTMAS EVE WITH CONTINUED ABOVE NORMAL TEMPS... WITH HIGHS UPPER 30S/40S AND LOWS 20S/30S. FRIDAY THROUGH SUNDAY... FINALLY STARTING TO SEE A BIT MORE AGREEMENT WITH MEDIUM RANGE MODELS REGARDING THE EVOLUTION OF WESTERN UPPER TROUGH. GFS/ECMWF/CANADIAN REASONABLY CLOSE WITH CLOSED LOW TRANSLATING NEAR THE U.S./MEXICO BORDER AT THE START OF THE WEEKEND. GFS AND ECMWF NOW BOTH IN AGREEMENT ON LIFTING THE SYSTEM IN MORE NEGATIVE-TILT FASHION ACROSS THE MID-MISSISSIPPI VLY... WITH 00Z ECMWF A BIT SLOWER/FURTHER SOUTHWEST WITH SYSTEM OVER THE OHIO VLY 12Z TUE WHILE 00Z GFS IS OVER MICHIGAN. BLENDED APPROACH USED IN FORECAST MAINTAINS FOR CONTINUITY OF CHANCES OF PRECIP FRIDAY NIGHT THROUGH SUNDAY... WITH MOSTLY RAIN ALTHOUGH SOME SNOW COULD MIX IN ESPECIALLY NORTHERN CWA AND LATER IN THE WEEKEND INTO EARLY NEXT WEEK ON BACKSIDE OF SYSTEM. RUN TO RUN TRENDS OF BOTH GFS AND ECMWF SHOW DISTINCT SLOWING TREND WITH WESTERN CONUS TROUGH LATE WEEK INTO THE START OF THE WEEKEND... AND IS REASONABLE AS TYPICAL WITH THESE SOUTHWEST SYSTEMS TO BE SLOWER... THUS BELIEVE ARRIVAL OF PRECIP CHANCES WILL ALSO TREND SLOWER AND FOCUS MORE OVER THE LATTER HALF OF THE WEEKEND. GIVEN SUCH STRONG DYNAMICS AND ANOMALOUSLY HIGH MOISTURE PRESENT WITH THIS SYSTEM... WILL DEFINITELY BE WATCHING SYSTEM CLOSELY FOR POTENTIAL OF SOME HIGHER IMPACT WEATHER... ESPECIALLY HEAVY RAIN WHICH WOULD BE VERY UNWELCOMED GIVEN SATURATED SOILS AND UNUSUALLY HIGH WATER LEVELS ON AREA RIVERS...STREAMS AND CREEKS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 543 AM CST MON DEC 21 2015 MESSY AVIATION FORECAST FOR THE PERIOD AS RAIN AND A COLD FRONT WILL LEAD TO CONDITIONS BOUNCING UP AND DOWN. OVERALL TRENDS SUGGEST RAIN WITH IFR TO LIFR VSBYS AND CIGS. ONCE THE RAIN MOVES...IFR CIGS AND MVFR VSBYS LOOK TO BE LIKELY THROUGH MOST OF THE DAY. THIS SHOULD CONTINUE ACROSS THE NORTH THROUGH THE PERIOD WITH IMPROVEMENT TO MVFR AT BRL AND MLI LATE IN THE PERIOD. WILL GO WITH A PESSIMISTIC FORECAST FOR THE TAF SITES AND WONT CHASE BRIEF IMPROVEMENTS THAT MAY APPEAR AT TAF SITES. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...HAASE SYNOPSIS...GIBBS SHORT TERM...GIBBS LONG TERM...05 AVIATION...GIBBS
Hazardous weather outlook, Dec 21, 8:28 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 828 AM CST MON DEC 21 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221430- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 828 AM CST MON DEC 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HAASE
In the hours before
Special weather statement, Dec 21, 4:42 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 442 AM CST MON DEC 21 2015 IAZ040>042-051>054-ILZ001-211515- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA 442 AM CST MON DEC 21 2015 ...PATCHY DENSE FOG THROUGH 9AM... PATCHY DENSE FOG HAS DEVELOPED ACROSS THE AREA. RAIN MOVING IN FROM THE SOUTH SHOULD HELP TO ERODE THE FOG BEFORE 9AM ACROSS BENTON...LINN AND JONES COUNTY. OTHERWISE...POCKETS OF VISIBILITY A QUARTER MILE OR LESS WILL BE POSSIBLE. BE SURE TO SLOW DOWN...USE YOUR LOW BEAM HEAD LIGHTS...AND PLAN EXTRA TIME IF TRAVELING THIS MORNING.
Special weather statement, Dec 21, 9:08 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 908 AM CST MON DEC 21 2015 IAZ040>042-051>054-ILZ001-002-007-211800- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS- STEPHENSON-CARROLL- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA...FREEPORT... MOUNT CARROLL 908 AM CST MON DEC 21 2015 ...PATCHY DENSE FOG THROUGH NOON... PATCHY DENSE FOG WILL CONTINUE ACROSS THE AREA THROUGH NOON. POCKETS OF VISIBILITIES OF A QUARTER MILE OR LESS WILL BE POSSIBLE. BE SURE TO SLOW DOWN...USE YOUR LOW BEAM HEAD LIGHTS...AND PLAN EXTRA TIME IF TRAVELING THIS MORNING. HAASE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 10:21 AM CST | River Flood Warning | DVN | Lee | 5 days |
Nearby
River Flood Warnings in Iowa, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.